Localized hypersensitivity reactions to subcutaneous heparin injections have been described since 1952. Yet, the incidence of these reactions, which are distinct from skin lesions associated with heparin-induced thrombocytopenia type II (HIT II), remains uncertain. However, in the last 10 years an increasing number of patients have been reported, leading to the assumption that cutaneous hypersensitivity reactions towards heparin are underreported. Clinically patients present with itching, sometimes infiltrated, and blistering erythemas at the injection sites of heparins. The diagnosis of cutaneous heparin allergy may, on the one hand, lead to delay of required medical or surgical treatment. On the other hand, delayed initiation of treatment may lead to a generalized eczematous reaction. Hence, from review of 223 cases of patients with cutaneous hypersensitivity reactions to heparin, we here summarize the clinical picture of cutaneous type IV allergic reactions, define risk factors on both the patient- and drug-side, and give an overview of principle therapeutic alternatives, as well as recommendations for treatment options for emergency and elective patients. As the proposed management of patients with cutaneous hypersensitivity reactions to heparin may have fatal consequences when applied in patients with HIT type II, diagnosis of skin lesions in heparin-treated patients needs to be precise.